HOME > Articles >

Ann Geriatr Med Res  <  Ahead of Print <  Articles

Annals of Geriatric Medicine and Research  
Quetiapine-Induced Severe Hypoglycemia in Patient Without Diabetes Mellitus: A Case Report
Suk Ju Cho1, Sang Ah Lee2,3
1Department of Anesthesiology and Pain Medicine, Jeju National University School of Medicine, Jeju, Korea
2Department of Internal Medicine, Jeju National University School of Medicine, Jeju, Korea
3Institute for Medical Science, Jeju National University, Jeju, Korea
Correspondence to: Sang Ah Lee, MD, PhD https://orcid.org/0000-0002-9797-8050 Department of Internal Medicine, Jeju National University School of Medicine, 15 Aran 13-gil, Jeju 63241, Korea E-mail: peonysalee@gmail.com
Received: December 12, 2019; Revised: February 1, 2019; Accepted: February 10, 2019; Published online: March 13, 2019.
© The Korean Geriatrics Society. All rights reserved.

2019 by The Korean Geriatrics Society This is an open access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/4.0/) which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Abstract
Hypoglycemia is a serious event in older patients with diabetes mellitus because it increases the risk of various conditions including cardiovascular disease, and dementia, as well as the risk of falls in these individuals. Quetiapine is a widely used antipsychotic drug with diverse indications, and it may be prescribed to older patients. We report on our treatment of an older individual without diabetes mellitus who manifested severe hypoglycemia induced by quetiapine. The hypoglycemia was accompanied by endogenous hyperinsulinemia but was not related to the presence of a pancreatic tumor or antibodies, and adrenal function was normal. The hypoglycemia was so severe that only massive 20% dextrose infusion could maintain normoglycemia. After the patient stopped taking quetiapine, his blood glucose concentration started to increase slowly toward normoglycemia. We finally diagnosed this case as quetiapine-related severe hypoglycemia in a patient without diabetes mellitus, and report our findings here.
Keywords: Hypoglycemia, Aged, Quetiapine fumarate


This Article

e-submission

Archives

Official Journal of

Indexed/Covered by

  • ESCI
  • DOAJ